Cushing syndrome - exogenous
Exogenous Cushing syndrome is a form of Cushing syndrome that occurs in people taking glucocorticoid (also called corticosteroid) hormones, such as prednisone.
Cushing syndrome - corticosteroid induced; Corticosteroid-induced Cushing syndrome; Iatrogenic Cushing syndrome; Exogenous Cushing syndrome
Exogenous means caused by something outside the body. Exogenous Cushing syndrome occurs when a person takes human-made (synthetic) glucocorticoids, such as prednisone or dexamethasone, for treatment purposes (for example, to treat asthma).
In Cushing syndrome, the adrenal glands produce too much of certain hormones, such as cortisol.
For other causes and more information about Cushing syndrome, see:
Symptoms usually include:
- Upper body obesity (above the waist) and thin arms and legs
- Round, red, full face (moon face)
- Slow growth rate in children
Skin changes that are often seen:
Acne or skin infections
- Purple marks (1/2 inch or more wide), called striae, on the skin of the abdomen, thighs, and breasts
- Thin skin with easy bruising
Muscle and bone changes include:
- Backache, which occurs with routine activities
Bone pain or tenderness
- Collection of fat between the shoulders (buffalo hump)
- Thinning of the bones, which leads to rib and spine fractures
- Weak muscles
Women often have:
Men may have:
- Decreased fertility
- Decreased or no desire for sex
Other symptoms that may occur include:
In people who use cortisone, prednisone, or other corticosteroids, the following test results may suggest exogenous Cushing syndrome:
- Low ACTH level
- Low cortisol level
- No response to a cosyntropin stimulation test
- Higher than normal fasting glucose
- Low blood potassium level
- Low bone density, as measured by dual x-ray absorptiometry (DEXA)
- High cholesterol, particularly high triglycerides and low high-density lipoprotein (HDL)
A method called high performance liquid chromatography (HPLC) can show high levels of the suspected medication in the urine.
Slowly withdrawing the drug causing the condition can help reverse the effects of adrenal gland shrinkage (atrophy), although this may take as long as a year. During this time, you may need to restart taking your steroids in times of stress.
Call for an appointment with your health care provider if you are taking a corticosteroid drug and you develop symptoms of Cushing syndrome.
- Constant discomfort
- Damage to the eyes, kidneys, and nerves due to untreated high blood sugar
High cholesterol levels
- Increased risk of heart attack from untreated diabetes and high cholesterol
- Weak bones (osteoporosis) and increased risk of fractures
These complications can generally be prevented with proper treatment.
The suggested treatment is to slowly stop taking any corticosteroids. Do not stop taking any medicine without first talking to your health care provider.
If you cannot stop taking the medication because of disease (for example, if you need steroids to treat severe asthma), make every effort to reduce the possibility of developing complications.
- Treat high blood sugar aggressively with diet, medications taken by mouth, or insulin.
- Treat high cholesterol with diet or medications.
- If you will be on steroids for longer than 4 - 6 weeks, you may need to take medication to prevent bone loss (bisphosphonates, such as alendronate or risedronate). This will reduce the risk of fractures.
Awareness of the signs and symptoms of Cushing syndrome may make early treatment possible for patients who take corticosteroids. If you use inhaled steroids, you can decrease your exposure to the steroids by using a “spacer,” and by rinsing your mouth after breathing in the steroids.
Stewart PM. The adrenal cortex. In: Kronenberg H, Melmed S, Polonsky K, Larsen PR, eds. Williams Textbook of Endocrinology. 11th ed. Philadelphia, Pa: Saunders Elsevier; 2008:chap 14.
Review Date: 11/23/2009
Reviewed By: Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.